Increasing Incidence of Diabetes After Immune Checkpoint Inhibitor Therapy

Share this content:
As use of immune checkpoint inhibitors has increased, so has the incidence of treatment-related insulin-dependent diabetes, though the association is not well understood.
As use of immune checkpoint inhibitors has increased, so has the incidence of treatment-related insulin-dependent diabetes, though the association is not well understood.

Reports of immune checkpoint inhibitors causing immune-related adverse events such as insulin-dependent diabetes are on the rise, according to a case series published in Diabetes Care.

Immune checkpoint inhibitor therapies have been shown to be effective treatments for many types of cancers. As use of immune checkpoint inhibitors has increased, so has the incidence of treatment-related insulin-dependent diabetes, though the association is not well understood.

In this case series, researchers used data available from the VigiBase, the World Health Organization's database of individual case safety reports. There were 283 cases of diabetes following treatment with an immune checkpoint inhibitor from 2014 to April 2018, with over 50% occurring in 2017. The median time frame from initiation of immune checkpoint inhibitor treatment and the onset of insulin-dependent diabetes was 116 days. In the subset of cases for which timing of diabetes was recorded (n = 54), 69% of patients developed the disorder while on immune checkpoint inhibitor therapy or within 1 month of treatment cessation.

Of all patients with diabetes related to immune checkpoint inhibitors, 50.2% presented in diabetic ketoacidosis and 21% had at least one other immune-related adverse event. When analyzing anti-programmed cell death 1 (anti-PD-1) monotherapies, cases of diabetes occurred most often in patients treated with nivolumab (52.7%) and pembrolizumab (23.3%). Dual therapy with either anti-PD-1 or anti-programmed death-ligand 1 plus anti-cytotoxic T-lymphocyte-associated protein 4 (anti-CTLA4) accounted for 17% of cases of diabetes. There were also 12 cases of diabetes (4.2%) reported after anti-CTLA4 monotherapy (ipilimumab).

The researchers added that future studies should evaluate the underlying mechanisms of diabetes resulting from immune checkpoint inhibitor use and analyze the relationship between ipilimumab and development of diabetes.

“These data indicate that there is an increased reporting of rapidly progressive [immune checkpoint inhibitor-associated diabetes],” concluded the investigators, adding that their research reports “the first possible association of ipilimumab monotherapy with [diabetes] outside of [a study from] Japan.”

Several authors note a relationship with numerous pharmaceutical companies. Please see original source for more information.

Follow @EndoAdvisor

Reference

Wright JJ, Salem J, Johnson DB, et al. Increased reporting of immune checkpoint inhibitor–associated diabetes [published online October 10, 2018]. Diabetes Care. doi:10.2337/dc18-1465

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus